I am losing pubic hair, and even hair up to the navel. Why is that? Years ago, I found that I had lost the hair between my legs. A medication I was prescribed (Lexapro/Celexa) had bad side effects for me. It caused sexual problems and the loss of perineum hair. Could there be a connection?
It is funny that I have only slight chest hair reduction and little back hair loss. Maybe the urologist brushed me off, but it is important to me. I had been under a lot of stress during the summer. — T.K.
ANSWER: When I see leg hair being lost, the first thing I worry about is the circulation in the legs. This can be an early sign of peripheral vascular disease, which is important to recognize because it is treatable and also predicts greater risk of heart attack and stroke. If you have any risk factors for vascular disease, I would talk to your doctor about getting this tested, which is easy and noninvasive.
However, the loss of pubic hair makes me concerned about a drop in testosterone. This can cause sexual troubles as well, but it sounds like your sexual issues were related to the medication, which is not uncommon with both Lexapro and Celexa. That’s a simple blood test.
Severe stress can rarely cause loss of all body hair, alopecia universalis, but that is really ALL hair, including eyebrows and eyelashes, which is not what you have.
DEAR DR. ROACH: I am an 80-year-old female, and I bruise from the slightest tap on my skin. My skin is very thin. When you press too hard on my arm or leg, it hurts. I have seen vascular specialists, but I have been told it is because of my thin skin. I feel like I should live in a bubble. My doctor says the same thing as the specialists. Do you have any suggestions to make my veins stronger? I am taking vitamin C, as I read that this might help. — J.C.
ANSWER: Easy bruising is a common problem in the elderly, and although it sometimes is an indication of serious disease, most of the time it is benign. I begin to worry when I see bleeding from the gums or nose, with multiple large bruises with no trauma, or in people with a family history of bleeding. Some simple laboratory tests can help decide whether this is likely a sign of internal disease.
In the majority of cases, with none of the worry signs above, people can be reassured. Vitamin C and vitamin K deficiency can cause easy bruising, so foods high in these nutrients or a supplement can be tried. I recommend getting these through food rather than supplements, if possible. A few years ago, a study showed that a bioflavonoid supplement helped with easy bruising, and most pharmacies and health-food stores carry bioflavonoid supplements if diet is inadequate. Many fruits and vegetables are high in these compounds, especially citrus fruits, legumes, hot peppers and onions. These certainly can’t hurt, and may help.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu.
© 2019 North America Synd., Inc.
All Rights Reserved
—TO YOUR GOOD HEALTH: Man loses body hair in the wrong places–